Don’t get tricked this Halloween by candy-medicine mix-ups
Halloween is a fun-filled holiday complete with vibrant costumes and too much candy. Parents – myself included – and young children use the day as an excuse to overindulge and celebrate. But as someone dedicated to championing healthy families and community, I’d like to take this opportunity to remind and educate parents that there may be a few things that might spook even the most conscientious parent this year time of year.
You probably haven’t given it much thought, but take a look at some of the most common over-the-counter medications—notice how similar they look to candy?
Even if you spend time teaching your kids about the dangers of taking medicine that isn’t intended for them, they may not be able to recognize the differences between medications and other over-the-counter items such as vitamins and their favorite candy. Drugs left in plain sight and in reach of children can have deadly consequences when children mistake them for something harmless. You’d be surprised how many potentially poisonous products look good enough to eat. And when kids have Halloween on the brain, they may act first and think second.
It may seem obvious that you don’t want your young child to accidentally ingest any medications that aren’t meant for them, but safe storage and extra caution with medications around your house—and any other place your children spend time—goes a long way toward keeping little ones safe.
Here’s how to protect your little ones:
- Keep medications out of your children’s reach or in a locked medicine cabinet.
- Don’t leave medications out on the counter.
- Keep your medications in their original containers, with labels intact.
- Remember to securely close the childproof safety cap each time you use any medication.
- Don’t leave your next dose out on the table or counter as a reminder to take it later
- Properly dispose of any unused or expired medications.
- Never refer to any medications as “candy” or a treat.
So, what’s the bottom line? Be prepared and be vigilant about safety issues with any prescription or over-the-counter medications you have in your home. Know what to do in an emergency situation and if you suspect that a child has ingested something poisonous do the following:
- Stay calm.
- Quickly try and determine what the child has ingested.
- If the child victim is awake and alert, call Poison Control at 1-800-222-1222 .
- If the child victim is unresponsive, has collapsed or is not breathing call 911 immediately
- If the child has swallowed something, take it away from them but do not induce vomiting.
- Do not use syrup of ipecac.
(Edward O’Brien is vice president of Northern Arizona Operations for Southwest Behavioral & Health Services. More information about programs and services is available at https://www.sbhservices.org/.)